Minor Seizures--Should I medicate?
DogForums.com is the premier dog Forum on the internet. Registered Users do not see the above ads.
+ Reply to Thread
Results 1 to 8 of 8

Thread: Minor Seizures--Should I medicate?

  1. #1
    Senior Member
    Join Date
    Feb 2010
    Posts
    2,245

    Minor Seizures--Should I medicate?

    My 4 year old staffy bull is having small seizures. She goes rigid and her tongue stretches out and flicks like a snake's. She stares into space for a minute or two while her out-stretched tongue flicks. She drools and often vomits. When it's over, she hides under the bed and has a terrified look in her eyes.

    We notice the post-seizure behaviors about twice a week. We witness the seizures themselves maybe once every week or two.

    At first, we weren't sure what was happening. She is a very strange little dog. Now, we are sure.

    At what point is it worth trading drug side effects to get rid of seizures? How do most dogs react to pheno?

  2. Remove Advertisements
    DogForums.com
    Advertisements
     

  3. #2
    Senior Member
    Join Date
    Nov 2008
    Posts
    350

    Re: Minor Seizures--Should I medicate?

    I can attest that dealing with seizures is really scarey. I have a little one who has infrequent seizures so she is not on seizure meds. It sounds like your dogs seizures are not infrequent so treatment should definitely be considered. I've included a link below to an informative website which I believe will provide answers to all of your questions.

    http://www.canine-epilepsy.net/basics/basics_index.html

  4. #3
    Senior Member Abbylynn's Avatar
    Join Date
    Jul 2011
    Location
    Ohio in Nomansland
    Posts
    13,004

    Re: Minor Seizures--Should I medicate?

    I also thank you for this link.

    OP - My dog Leeo is being treated for possible idiopathic seizures. His symptoms are hunched over with rigid back, legs, and stomach muscles, inability to move, lip licking and eye blinking and sometimes dropping to the ground in a stationary position .... this has just recently begun ( within the last two weeks) along with some other issues. He was having these sudden attacks at least once a day for three days straight and only once 10 days before that for the first time. He is almost 6 years old. It is frightening and also especially when there is nothing you can do for your dog but just keep him and yourself calm.

    There are different types of seizures and different causes.

    He has been put on Pheno and had his first dose this past Friday ( two days ago) I am absolutely no expert .... just a beginner .... but after the first dose Leeo has had no more of these apparent seizures. He does seem a little groggy at times and a little needy. The side effects are different in every dog. This morning before his medication he was out of sorts and began the lip licking and strange stare and odd needy behavior .... approximately one hour after his medication he returned to normal.

    It is too soon to say what else this drug does ... and I am novice .... but I wanted to throw this out there for you. Sometimes the side effects outweigh the benefit it gives your dog in living a relatively if not normal long life so I am being told.

    The side effects are as listed and taken from my patient advisory leaflet: dizziness, drowsiness, excitation, headache, tiredness, loss of appetite, nausea or vomiting may occur within the first two weeks of medication until the body adjusts to it.


    ~While you were busy judging others your closet door came open and a lot of skeletons fell out.~

  5. #4
    Senior Member sassafras's Avatar
    Join Date
    Jun 2010
    Location
    Minnesota
    Posts
    8,974

    Re: Minor Seizures--Should I medicate?

    I would definitely talk to your vet, and if your dog hasn't had an exam (including a neurologic exam) and some base line blood work I would do that.

    Beyond that, keep in mind that this is internet advice, but... personally, if seizures are happening once every week or two, I would treat. That often, even if the individual seizures are short and mild there is a risk of a phenomenon called "recruitment"... the easiest way to think about recruitment is that right now there are clumps of brain cells that generate the seizures and if they do that often enough they can "irritate" their neighbors and those clumps of cells get progressively larger and potentially increase the frequency and/or severity of future seizures.

    Most dogs do well on phenobarbital, although there is often a period when they first start it where they are a bit sedate/dopey. Most dogs build up a tolerance to that effect fairly rapidly (a couple of weeks) and get back to their normal selves. Long term, it potentially can cause problems with the liver so your vet will most likely want to monitor blood work like liver enzymes as well as the blood levels of the phenobarb periodically - and there are a lot of alternatives to phenobarb these days if your dog doesn't tolerate it.

  6. #5
    Senior Member
    Join Date
    Feb 2010
    Posts
    2,245

    Re: Minor Seizures--Should I medicate?

    Thank you so much for the link.

    I'm not sure anymore. Her behavior is more subtle than the video, but it is as oddly repetitive. The weirdness could be something else, although I don't know what it would be.

    I am about to go on vacation for more than a week. She will be staying with a good friend who is a physician and will be watching her closely to provide me with a second opinion. I would be unwilling to start her on a med trial when I am not here to moniter her reactions.

    Thank you for the information. I have petit mal seizures myself which go untreated as they cause me very little trouble. I can go months without one or have 10 in a day and both ends of the range are "normal" for me. As I have aged, they have decreased generally.

    Thank you for the help. I will look forward to getting back so I can to work on getting them under control. Without a doubt, her seizures (if they are seizures) are a souce of stress and fear for her. I will need to get them under control. She has already done full blood panels for her weird behaviors. They were normal. We were concerned about thyroid specifically.

  7. #6
    Senior Member Pawzk9's Avatar
    Join Date
    Jan 2011
    Posts
    5,415

    Re: Minor Seizures--Should I medicate?

    This is a question for your vet. For mild, infrequent seizures, I probably wouldn't medicate (or might try chinese herbs) But it sounds like the seizures (while minor) are fairly frequent. The brain can form the habit of seizureing (called kindling) making seizures more severe or more frequent. For post ictal confusion, I've found a RR sundae works pretty well. A few drops of rescue remedy on a spoonful of Breyers Natural Vanilla ice cream

  8. #7
    Senior Member
    Join Date
    Feb 2010
    Posts
    2,245

    Re: Minor Seizures--Should I medicate?

    I will definately ask my vet. I'm not here in hopes of skipping out of going to the vet. I'm just trying to jump-start my understanding for when I go in.

    I don't know that I can trust myself to keep Breyers Natural Vanilla on hand! But I will work on it!

    Thanks!

  9. #8
    Junior Member
    Join Date
    Dec 2011
    Posts
    5

    Re: Minor Seizures--Should I medicate?

    Although your dog's seizures are pretty mild, it sounds like they are also frequent. You should weigh the risks and benefits of medicating with your vet but I think it might be good to at least discuss medicating considering she is having weekly seizures. There are several other AED's (Anti Epileptic Drugs) in addition to Phenobarbital (Potassium Bromide & Keppra are the most common) and they can have less side effects. Keppra is a little more expensize but one of the safer AED's and it usually has the fewest side effects. Some dogs suffer from ataxia (lack of muscle coordination) or other "drunk dog" like symptoms when they first start and AED but adjust to them and do pretty well. My dog was on a relatively high dose of phenobarb her whole life and never had any side effects or liver problems (which is a risk with phenobarb). Other dogs can have pretty severe side effects or organ damage after long term use. When considering medication it is also important to remember that the seizures themselves can also be damaging to a dog so at that frequency that could become a concern. You might also want to consider consulting with a neurologist.
    Here are some helpful links:
    Canine Epilepsy Resource (also has Epil-K9 list which is very helpful): http://www.canine-epilepsy.com/
    If you have facebook there's a very helpful group there: http://www.facebook.com/groups/28498589557/

  10. Remove Advertisements
    DogForums.com
    Advertisements
     

+ Reply to Thread

Quick Reply Quick Reply

  • Decrease Size
    Increase Size
  • Remove Text Formatting
  • Insert Link Insert Image Insert Video
  • Wrap [QUOTE] tags around selected text

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
SEO by vBSEO 3.5.2 ©2010, Crawlability, Inc.